Texas, 2023

Heat in Texas, June 19 to 21, 2023

June 19 to 21, 2023 · NWS SJT · 2 events in 2 counties and zones

An upper level ridge of high pressure system developed over Texas from Mexico in the middle of the month. This high pressure system remained in place over Texas through the late part of June, and then shifted east of the area by June 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level ridge of high pressure system developed over Texas from Mexico in the middle of the month. This high pressure system remained in place over Texas through the late part of June, and then shifted east of the area by June 29th. With a combination of subsidence with this system, an usually strong low level thermal ridge and lack of cloud cover, daily high temperatures reached over 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 18, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 18, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1246 AM CDT Mon Jun 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 241 PM CDT Sun Jun 18 2023

...Excessive heat developing across the area on Monday...

Satellite and radar images indicate no convective initiation
across the CWA this afternoon. SPC does have a sliver of a
marginal risk of severe weather across extreme southeast portions
of Mason County today. Cannot rule out an isolated strong to
severe thunderstorm across portions of the northwest Hill Country
this afternoon into this evening. Large hail and damaging winds
would be the main hazards with any severe storm.

Temperatures were currently in the 90s north to near 104 degrees
south across the CWA this afternoon with heat index values of 105
to 110 degrees across portions of the northwest Hill Country. Heat
Advisories continue for the central and southern portions of west
central Texas from now through 12 noon Monday. Have issued an
Excessive Heat Warning for all of west central Texas from 12 noon
Monday through 9 pm Tuesday...as temperatures will reach 105 to
110 degrees Monday afternoon. Heat index values will likely be
highest across the southeast portions of the CWA on Monday but
only a degree or two higher than the actual temperatures.

The 500mb ridge parked across northeast into west Texas is the
culprit for the excessive heat expected to develop across the area
tomorrow as subsidence increases across west central Texas.
However...isolated strong to severe thunderstorms are expected to
develop across portions of the northwest Hill Country Monday
afternoon into Monday evening as the dryline provides a focus for
convective initiation. With the extreme heat across the area
tomorrow...any storms that do develop will likely be severe
(supercell thunderstorms). The main hazards would be large hail
and damaging winds with any severe storm.

.LONG TERM...
(Monday night through next Saturday)
Issued at 241 PM CDT Sun Jun 18 2023

...Dangerous Heat and Excessive Heat Warning Tuesday...

Expect possible significant impacts from intense heat on Tuesday.
Otherwise, a strong upper level ridge will result in hot
temperatures and possibly more heat advisories/warnings especially
next weekend. For Tuesday, will go with an Excessive Heat Warning
for all of west central Texas as the NBM highs are in the 105 to
110 range. Going for a high of 111 in San Angelo which would tie
the all time record high. Also, most areas will see full sunshine
which will would make the heat even more intense. Across the
eastern 1/3 of the area, heat index values may hit near 115
Tuesday afternoon which would be dangerous if outside for and
extended period of time. The best way to beat the heat is to stay
indoors with AC cooling. However, if you our outdoors, please take
frequent breaks in the shade, even better a vehicle with AC and
drink plenty of water. Expect slightly cooler temperatures with
the coolest day Thursday, with highs from the mid 90s across the
Big Country to around 105 in the Concho Valley/Northern Edwards
Plateau. Again, the excessive heat may return next weekend with
highs of 105 to 110 possible.

For Monday evening, a few thunderstorms may be possible along the
dryline along and east of a Brownwood to Sonora line. If storms
develop, a few may be severe with the main hazards being large
hail and damaging winds. Otherwise, going with a dry forecast for
the long term.

&&

.AVIATION...
(06Z TAFS)
Issued at 1246 AM CDT Mon Jun 19 2023

Mainly VFR conditions expected through the next 24 hours with
winds less than 10 knots. We will have a chance for isolated to
scattered TSRA affecting our southern sites, so have kept the VCTS
going in at those sites, and there could be gusty and erratic
winds near these storms. However, confidence is not high enough at
this time to include any prevailing TSRA at any single site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    104  79 106  76 /  10   0   0   0
San Angelo 109  77 110  77 /  20   0   0   0
Junction   107  75 110  76 /  20  20   0   0
Brownwood  106  75 107  75 /  20  10   0   0
Sweetwater 106  79 108  76 /  10   0   0   0
Ozona      106  76 108  76 /  10   0   0   0
Brady      104  77 107  78 /  20  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 9 PM CDT Tuesday for
Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-
Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

Heat Advisory until noon CDT today for Brown-Coke-Coleman-Concho-
Crockett-Irion-Kimble-Mason-McCulloch-Menard-Runnels-San Saba-
Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...61
LONG TERM....21
AVIATION...20
Hazardous weather outlook, Jun 18, 1:39 PM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
239 PM CDT Sun Jun 18 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
239 PM CDT Sun Jun 18 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect for areas south of Interstate
20 through 12 noon Monday. Heat stroke and heat exhaustion will
be possible with heat index values of 105 to 110 degrees this
afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Extremely hot temperatures are expected Monday and Tuesday. An
Excessive Heat Warning is in effect for all of West Central Texas from
12 noon Monday through 9 pm Tuesday. Heat stroke and heat
exhaustion will be likely with temperatures from 105 to 110
degrees expected.

In addition to the dangerous heat, there is a Marginal Risk for
severe thunderstorms generally south and east of a Brownwood to
Sonora line. The main hazards will be large hail and damaging
winds with severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Tom Green

When
June 19, 12:00 AM CST to June 21, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

At San Angelo, a new all-time record high temperature of 114 was set on June 20, and then tied the following day. Climate records for San Angelo date back to 1907.|The San Angelo previous record high of 111 was tied just the previous day (June 19). This record had also been set on 4 separate dates (1960, 1944, 1943, 1933).|In this month of June alone, daily high temperatures in San Angelo were at or above 111|degrees on 5 days.

Heat, Taylor

When
June 20, 12:00 AM CST to 11:59 PM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The highest temperature in Abilene was 108 degrees on June 20th. At Abilene, high temperatures were at or above 105 on 4 days during the month of June.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113198, 1113230.